Radiotherapy for anal cancer can cause side effects such as opening your bowels more often (diarrhoea) or making the skin around your anus sore.
Radiotherapy for anal cancer has some short term side effects that usually start a week or so after the radiotherapy begins. They can gradually get worse during the treatment, but usually begin to improve 1 or 2 weeks after your treatment ends.
Everyone is different and the side effects vary from person to person. You may not have all of the effects mentioned.
Side effects can include:
You might feel tired during your treatment. It tends to get worse as the treatment goes on. You might also feel weak and lack energy. Rest when you need to.
Tiredness can carry on for some weeks after the treatment has ended but it usually improves gradually.
Various things can help you to reduce tiredness and cope with it, such as exercise. Some research has shown that taking gentle exercise can give you more energy. It's important to balance exercise with resting.
You might open your bowels more often (diarrhoea) after radiotherapy to the anus. This is because radiotherapy can cause irritation and inflammation of your anus and rectum (back passage).
Having chemotherapy alongside radiotherapy can make the diarrhoea worse.
Your doctor might prescribe medicines to help reduce irritation and inflammation. This can reduce the number of times you need to open your bowels. You might have steroid enemas if the problem is severe.
Drinking plenty of fluids and having a low fibre diet may also help. Your radiographer or radiotherapy nurse can tell you about this. They can give you leaflets about what to eat.
A low fibre diet means:
- cutting out whole grain cereals and wholemeal bread
- avoiding fibrous vegetables, fruit and fruit juice
The irritation and inflammation usually settle down about 2 to 3 weeks after your treatment ends.
The skin around your anus, genitals and groin can get quite red and sore during your radiotherapy treatment.This can make opening your bowels painful. Your doctor or nurse can prescribe painkillers to help until your skin heals up.
Your nurse can tell you how to care for your skin. Keeping the area clean is important, but rubbing while washing can make the soreness worse. Discuss any products you'd like to use first with your specialist, radiotherapy nurse or radiographer.
- Wash the skin with tepid water and simple soaps - don’t use perfumed or medicated soaps or other products.
- Pat dry the skin with a soft towel - or you can use a hairdryer on a cool setting.
- Ask your doctor, nurse or radiographer for creams to protect your skin and help it heal quickly.
- Try using a soft cushion if you have difficulty sitting comfortably for a while.
- Wearing loose, comfortable underwear and clothing also helps during this time.
After your treatment is over, the soreness should gradually get better over a few weeks.
Newer radiotherapy machines and treatment techniques mean that skin problems happen less often than they used to.
The bladder is close to the bowel and rectum (back passage). Radiotherapy to the bowel often irritates the bladder. You might feel:
- you have cystitis (bladder inflammation)
- you want to pass urine all the time but when you use the toilet you can't go
- a burning pain when you do pass urine
- Try to drink plenty of fluids.
- Many people find drinking cranberry juice can be helpful with bladder problems - If you take an anti clotting tablet called warfarin, check with your blood clinic first.
Bladder irritation usually settles down after the treatment is over. Let your doctor or nurse know if it continues. You may need to have a tube into your bladder (a urinary catheter) for a short time.
You might also have an infection that needs treatment with antibiotics.
Possible long term side effects
Most side effects gradually go away in the weeks or months after treatment. But some side effects can continue or might start some months or years later, particularly if you received higher doses of radiation.
Side effects if you have chemotherapy with radiotherapy
Chemotherapy combined with radiotherapy can make some side effects worse. Combining these treatments is called chemoradiotherapy.